Alert archive / Utah / High Wind Watches in 2018

High Wind Watch 1, NWS Salt Lake City, UT

March 20, 2018

NWS Salt Lake City, UT issued this high wind watch at Mar 20, 2018, 2:24 PM MDT. It took effect at Mar 22, 2018, 10:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 20, 2018, 2:24 PM MDT (20:24 UTC)
In effect from
Mar 22, 2018, 10:00 AM MDT
Expired
Mar 21, 2018, 2:01 PM MDT
In force
Issued by
NWS Salt Lake City, UT

The text

As transmitted.

730 
WWUS75 KSLC 202024
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
224 PM MDT Tue Mar 20 2018


UTZ015-016-211315-
/O.NEW.KSLC.HW.A.0001.180322T1600Z-180323T0600Z/
West Central Utah-Southwest Utah-
Including the cities of Delta, Fillmore, Beaver, Cedar City, 
and Milford
224 PM MDT Tue Mar 20 2018

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

The National Weather Service in Salt Lake City has issued a High
Wind Watch, which is in effect from Thursday morning through
Thursday evening.

* AFFECTED AREA...West Central and Southwest Utah

* WINDS...South winds 35 to 45 mph with gusts to 60 mph are
  possible

* TIMING...Winds will increase rapidly Thursday morning and are
  expected to become strong by late morning. Strong winds are
  expected to last thereafter through Thursday evening prior to 
  tapering. The strongest winds are expected Thursday afternoon.

* IMPACTS...Significant crosswinds are expected to impact travel
  along east west oriented routes such as US highway 6/50 and
  state route 21. High profile vehicles will be most susceptible
  to these strong winds. Isolated areas of blowing dust are
  possible, which could reduce visibilities to under 1 mile at
  times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
541 
WWUS75 KSLC 210936
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
336 AM MDT Wed Mar 21 2018


UTZ015-016-212200-
/O.CON.KSLC.HW.A.0001.180322T1600Z-180323T0600Z/
West Central Utah-Southwest Utah-
Including the cities of Delta, Fillmore, Beaver, Cedar City, 
and Milford
336 AM MDT Wed Mar 21 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

* AFFECTED AREA...West Central and Southwest Utah

* WINDS...South winds 35 to 45 mph with gusts to 60 mph are 
  possible.

* TIMING...Winds will increase rapidly Thursday morning and are
  expected to become quite strong by late morning. These strong
  winds will continue through mid-evening Thursday, then taper 
  off beginning late evening. The strongest winds are expected 
  Thursday afternoon.

* IMPACTS...Significant crosswinds are expected to impact travel
  along east to west oriented routes such as US highways 6/50 and
  state route 21. High profile and light weight vehicles will be 
  most susceptible to these strong winds. Isolated areas of 
  blowing dust are possible, which could reduce visibilities to 
  under 1 mile at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained wind speeds of at least 40 mph or
gusts of 58 mph or stronger may occur. Continue to monitor the
latest forecasts.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
194 
WWUS75 KSLC 212001
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
201 PM MDT Wed Mar 21 2018

UTZ015-016-220600-
/O.UPG.KSLC.HW.A.0001.180322T1600Z-180323T0600Z/
/O.NEW.KSLC.HW.W.0002.180322T1600Z-180323T0300Z/
West Central Utah-Southwest Utah-
Including the cities of Delta, Fillmore, Beaver, Cedar City, 
and Milford
201 PM MDT Wed Mar 21 2018

...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 9 PM MDT THURSDAY...

The National Weather Service in Salt Lake City has issued a High
Wind Warning, which is in effect from 10 AM to 9 PM MDT Thursday.
The High Wind Watch is no longer in effect.

* AFFECTED AREA...West central and southwest Utah

* WINDS...South winds 35 to 45 mph with gusts to 60 mph.

* TIMING...Winds will strengthen Thursday morning and peak
  Thursday afternoon, before tapering off Thursday evening. 

* IMPACTS...Significant crosswinds are expected to impact travel
  along east to west oriented routes such as US highways 6/50 and
  state route 21. High profile and lightweight vehicles will be 
  most susceptible to these strong winds. Isolated areas of 
  blowing dust are possible, which could reduce visibilities to 
  under 1 mile at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or is occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage. Vehicles,
especially high profile vehicles, can be difficult to control at
times in high winds. Motorists should take extra caution,
especially while crossing bridges, overpasses, and unsheltered
areas.

&&

$$

UTZ003-005-220600-
/O.NEW.KSLC.HW.W.0002.180322T1600Z-180323T0300Z/
Salt Lake and Tooele Valleys-Great Salt Lake Desert and Mountains-
Including the cities of Salt Lake City, Tooele, Wendover, 
and Snowville
201 PM MDT Wed Mar 21 2018

...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 9 PM MDT THURSDAY...

The National Weather Service in Salt Lake City has issued a High
Wind Warning, which is in effect from 10 AM to 9 PM MDT Thursday.

* AFFECTED AREA...The Salt Lake and Tooele Valleys as well as the
  Great Salt Lake Desert and Mountains. 

* WINDS...South winds 35 to 45 mph with gusts to 60 mph.

* TIMING...Winds will strengthen Thursday morning and peak
  Thursday afternoon, before tapering off Thursday evening. 

* IMPACTS...Significant crosswinds are expected to impact travel
  along east to west oriented routes including I-80. High profile
  and lightweight vehicles will be most susceptible to these 
  strong winds. Isolated areas of blowing dust are possible, which
  could reduce visibilities to under 1 mile at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or is occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage. Vehicles,
especially high profile vehicles, can be difficult to control at
times in high winds. Motorists should take extra caution,
especially while crossing bridges, overpasses, and unsheltered
areas.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind watch went out at Mar 20, 10:31 AM MDT, 3 hours 53 minutes earlier.

Area forecast discussion, Mar 20, 10:31 AM MDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1031 AM MDT Tue Mar 20 2018

.SYNOPSIS...A developing storm system along the west coast will
bring rain and high elevation snow to much of the state for the
latter half of the week. This storm will move east through the
area this weekend, leading to cooler temperatures and lowering
snow levels through Sunday.

&&

.DISCUSSION...Morning water vapor and H5 analysis depicts low
amplitude ridging building into the area from the west, this
downstream of vertically stacked closed low off the central Cali
coast. Orientation of this low and minimal movement over the last
24 hrs coincident with mid level ridging over Baja has allowed for
a solid tap to sub-trop moisture and an intensifying atmos river
beginning to impinge on coastal Cali. Remnant upper level moisture
in lee of the Sierra continues to stream downstream with variable
mid level cloud cover noted across much of the CWA at this time.

The primary focus of the shift moving forward will key in on the
Thu-Fri timeframe when the aforementioned atmos river will round
the south end of the Sierra allowing for penetration into the
eastern Great Basin. Purely looking at integrated vapor
transport (IVT) and PWAT anomalies during the day Thursday, this
upcoming event is very notable in regards to the breadth of deep
layer moisture that will advect into the area. This said, BUFR
data indicates the potential for some upstream shadowing at the
lowest levels (notable dry layer below H5 at KSGU) which could
limit much of the heaviest precip potential to the orographically
favored areas within strong SW-S flow. Starting to key in this
potential more and more as areal extent of significant QPF has
been decreasing over the last few runs, even though NAEFS
anomalies continue to be on the climb and looking even more
impressive.

More orographic or not, still looking at the potential for quite a
few impacts from this event. Expecting notable river rises across
the Virgin River basin at the least, though lack of low/mid
elevation snowpack will keep much of the hydro concerns in check,
dense/heavy snow and blowing snow for elevations in excess of
9kft (slightly higher at times), and strong winds across the
western valleys. Will check out the full suite of 12z guidance and
provide more detail in the afternoon package.

The only update made this morning was to increase cloud cover
slightly for today. No other updates made or planned attm.

.PREVIOUS DISCUSSION...Snow levels statewide will be rather high
as near 700mb temps remain at or above freezing through Thursday
evening. Some modest cooling aloft later Thursday night will
translate into lowering snow levels, though even then the valleys
should see precip-type remain as rain overnight through Friday.
The areal coverage of precip should trend downward Friday
afternoon as the passing dynamic feature moves east of the area.

The main storm system is expected to be along the Pacific
Northwest coast Friday night before moving inland to impact the
forecast area over the weekend. However, there remains
disagreement among the models with respect to how the scenario
evolves. The latest GFS brings the trough across as a more or less
cohesive unit Saturday into Sunday, pushing the associated cold
front through northern Utah during the day Saturday and through
the rest of the area by Sunday morning.

The situation remains a bit more complicated in the 00Z EC, which
splits off a wave that grazes northern Utah during the day Saturday,
bringing an initial push of cooler air into northern Utah. That wave
is followed by the main system on Sunday, which phases with another
weaker Pacific wave as it does so. It pushes the cold front into
central/southern Utah by Sunday night but the whole feature stalls
by Monday, with the center shifting to Arizona on Tuesday as it
continues to merge with the other wave and closes off.

What these solutions have in common is that they indicate unsettled
weather, particularly over northern Utah and southwest Wyoming,
through the entirety of the long term period. As such, have kept at
least isolated POPs in through day seven. I am most confident about
precip over northern Utah with the initial arrival of the front, so
POPs are highest there, but have generally broadbrushed POPs for the
remainder of the period, lacking confidence in the precise timing of
best precip.

With regard to temperatures, there is relatively high confidence in
the cooldown from the front as the main system moves through, with
the EC and GFS both dropping 700mb temps into the -10C to -12C range
over northern and central Utah, so have maintained a drop to maxes
up to 10F below seasonal normals by Sunday with a slow warming trend
thereafter.

&&

.AVIATION...Southerly winds are expected to continue through the day
at the SLC terminal with only a 30 percent chance winds will become
either light and variable or light northerly between 20-01Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

DISCUSSION/AVIATION...Merrill/Kruse
PREVIOUS DISCUSSION...Conger/Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Mar 20, 6:10 AM MDT, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
610 AM MDT Tue Mar 20 2018

UTZ001>016-019>021-517-518-WYZ021-211200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
610 AM MDT Tue Mar 20 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Dry conditions and seasonal temperatures will cover the outlook
area through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moisture working into Utah from the west will bring showers to
mainly far northern Utah and southwest Wyoming Wednesday. Breezy
south winds will develop during the afternoon and continue
Wednesday night across much of western Utah.

A developing storm system along the west coast will generate an
extended period of valley rain and mountain snow beginning
Thursday. Widespread valley rain and mountain snows will exist
Thursday evening and continue through most of the day Friday.

Persistent moderate to occasionally heavy rain is possible across
extreme southwest Utah late Thursday through Friday morning.
Significant increases in river flows are possible, though river
flooding is not expected at this time.

After a break in precipitation late Friday through Friday night,
a new round of rain and snow will develop as the main storm
system moves east across the region this weekend. The bulk of
this additional rain and snow will fall over northern Utah and
southwest Wyoming. Snow levels will be lowering as the storm
advances through the area. Significant accumulations of snow are
possible in the northern Utah mountains, with some accumulation
possible in the higher valleys through Sunday. Scattered showers
will continue across the north Sunday night then gradually
decrease during the day Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

High Wind Watches in Utah, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.